Alert archive / Nebraska / Severe Thunderstorm Warnings in 2025

Severe Thunderstorm Warning 309, NWS North Platte, NE

August 9, 2025Cherry County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Aug 9, 2025, 3:05 PM MDT for Cherry County, Nebraska. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 9, 2025, 3:05 PM MDT (21:05 UTC)
Expired
Aug 9, 2025, 4:00 PM MDT
In force
55 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

County Cherry County, NE

The radar

The North Platte radar (KLNX), 79 km from the middle of the area, began a volume at 21:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 2:08 PM MDT, 57 minutes earlier. Its key messages:

  • There is a marginal risk (level 1 of 5) for severe thunderstorms from the central Sandhills into southwestern Nebraska this evening and tonight. The main severe threats are damaging winds and large hail.
  • Temperatures will be below normal through Tuesday with a warmup to normal to above normal temperatures beginning on Wednesday and continuing through Saturday.
  • Precipitation chances will be greatest tonight into Sunday with mainly dry conditions expected Monday thorugh Thursday, with only slight chances possible Thursday night into Saturday.
Area forecast discussion, Aug 9, 2:08 PM MDT, 57 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
308 PM CDT Sat Aug 9 2025

.KEY MESSAGES...

- There is a marginal risk (level 1 of 5) for severe
  thunderstorms from the central Sandhills into southwestern
  Nebraska this evening and tonight. The main severe threats are
  damaging winds and large hail.

- Temperatures will be below normal through Tuesday with a
  warmup to normal to above normal temperatures beginning on
  Wednesday and continuing through Saturday.

- Precipitation chances will be greatest tonight into Sunday
  with mainly dry conditions expected Monday thorugh Thursday,
  with only slight chances possible Thursday night into
  Saturday.

&&

.SYNOPSIS...
Issued at 308 PM CDT Sat Aug 9 2025

H5 analysis from earlier this morning had an area of low pressure
over southeastern Saskatchewan. A trough extended south of this
feature into northeastern Wyoming and southwestern South Dakota.
Ridging was present to the east of the low over the Great Lakes and
high pressure was anchored off the coast of northern California.
Within the trough of low pressure over the northern plains, several
embedded shortwaves were noted. The first over Idaho, a second over
northwestern Colorado and a third over northeastern Nebraska into
southeastern South Dakota. At the surface a frontal boundary
extended from southeastern Nebraska into central and southwestern
Kansas. This feature then extended northwest into central Colorado.
North of the front, winds were generally from the east or northeast.
Along a line extending from the southern Panhandle and northeastern
Colorado, east-northeast into the southern Sandhills and portions of
northeastern Nebraska, a broad area of mid level cloudiness was
present. Within this area, isolated showers and embedded
thunderstorms had been developing over the past 6 hours. As of 2 PM
CDT, activity extended from far northeastern Colorado into central
Lincoln county. Another area of showers extended from east of
Thedford to southeast of O'Neill, while an isolated thunderstorm was
located over west central Cherry County. Skies were partly to mostly
cloudy and temperatures as of 2 PM CDT ranged from 77 degrees at
Broken Bow to 84 degrees at Ogallala.

&&

.SHORT TERM /THROUGH SUNDAY NIGHT/...
Issued at 308 PM CDT Sat Aug 9 2025

The threat for thunderstorms and precipitation over the next 36
hours are the main forecast issues. The upper level disturbance
over northwestern Colorado (mentioned above) has already begun
to initiate convection across the Cheyenne Ridge and a broad
area of agitated CU over the Palmer Divide is a strong
indication of likely storm development shortly. With surface
heating and a very weakly capped environment in place,
thunderstorms continue to develop from the panhandle into
northwestern portions of the forecast area. Looking at the
latest CAMS, believe the convection across the northwest will be
short lived with the main show developing over northeastern
Colorado and lifting into SW Nebraska shortly. Decent mid level
shear and robust mid level lapse rates will favor large hail as
the main severe threat primarily over southwestern Nebraska. As
activity tracks east into portions of central Nebraska, the
severe threat should wane. This is due to cooler temperatures
and residual mid level cloud cover from this afternoon's general
thunderstorm activity. As stated above, believe the greatest
threat for severe storms will be over far SW Nebraska with a
window from 23z to 03z this evening. Later tonight, a secondary
disturbance will track across Colorado and southern Wyoming,
approaching the forecast area late tonight. This disturbance
will lead to another round of thunderstorms overnight tonight
and Sunday morning. Severe parameters appear to be most
favorable off to the south of the area, however favorable lift
will remain across the southern half of the forecast area Sunday
with precipitation chances continued from the previous
forecast.

&&

.LONG TERM /MONDAY THROUGH SATURDAY/...
Issued at 308 PM CDT Sat Aug 9 2025

A more benign weather pattern will set up beginning Monday as
high pressure aloft builds into the southern Rockies. Weak mid
level flow will develop across the central plains with the best
mid level flow well off to the north of the area. This will lead
to dry conditions and readings warming into the 90s by midweek.
The latest EC ensemble forecast has no QPF across the area from
Sunday night through Friday lending additional forecast
confidence to a dry NBM forecast. Ridging aloft will begin to
break down late next week as a trough of low pressure deepens
along the Pacific Coast. This will lead to an increased threat
for precipitation across mainly the western half of the forecast
area.

&&

.AVIATION /12Z TAFS THROUGH 12Z SUNDAY/...
Issued at 1215 PM CDT Sat Aug 9 2025

For the KVTN terminal: There will be a threat for isolated
thunderstorms in the vicinity of the terminal through 19z this
afternoon. Otherwise, expect scattered to broken ceilings around
20000 FT AGL over the next 24 hours. Winds will be variable at
under 10 KTS. For the KLBF terminal: Showers with embedded
thunderstorms may impact the terminal through 20z this
afternoon. The threat for storms will then increase once again
this evening from 00z to 06z Sunday. Some stronger storms may
produce gusts up to 40 KTS during this time period. Overnight
into Sunday morning, expect broken ceilings ranging from 8000 to
10000 FT AGL.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...Buttler
SHORT TERM...Buttler
LONG TERM...Buttler
AVIATION...Buttler
Hazardous weather outlook, Aug 9, 2:10 PM MDT, 55 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
310 PM CDT Sat Aug 9 2025

NEZ004>010-022>029-035>038-056>059-069>071-094-102015-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-Grant-
Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-Logan-
Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
310 PM CDT Sat Aug 9 2025 /210 PM MDT Sat Aug 9 2025/

This Hazardous Weather Outlook is for portions of western and north
central Nebraska.

.DAY ONE...Tonight.

Scattered showers and thunderstorms are possible this evening,
continuing into the overnight hours. A few storms could potentially
become severe across the western Sandhills into southwestern
Nebraska. At this time the greatest threat for severe storms is
southwest of a line from Tryon to Stockville. Large hail is the main
threat.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Additional showers and thunderstorms are possible Sunday afternoon
and evening, lasting into early Monday morning. However, the risk
for severe thunderstorms appears low at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

CLB

In the hours before

Special weather statement, Aug 9, 1:47 PM MDT, 1 hour 18 minutes before
Special Weather Statement
National Weather Service North Platte NE
147 PM MDT Sat Aug 9 2025

NEZ022-092030-
Garden NE-
147 PM MDT Sat Aug 9 2025

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN GARDEN COUNTY
THROUGH 230 PM MDT...

At 146 PM MDT, Doppler radar was tracking a strong thunderstorm near
Lisco, or 21 miles west of Oshkosh, moving east at 15 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Oshkosh, Lisco, Crescent Lake National Wildlife Refuge, Richardson
Lake, Sugar Loaf Hill, and Mumper.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4166 10264 4178 10240 4135 10233 4137 10261
      4139 10261 4140 10264
TIME...MOT...LOC 1946Z 257DEG 15KT 4149 10274

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
Special weather statement, Aug 9, 2:00 PM MDT, 1 hour 5 minutes before
Special Weather Statement
National Weather Service North Platte NE
200 PM MDT Sat Aug 9 2025

NEZ004-094-092045-
Sheridan NE-Western Cherry NE-
200 PM MDT Sat Aug 9 2025

...STRONG THUNDERSTORMS WILL IMPACT NORTHWESTERN CHERRY AND EAST
CENTRAL SHERIDAN COUNTIES THROUGH 245 PM MDT...

At 159 PM MDT, Doppler radar was tracking a cluster of strong
thunderstorms 26 miles southwest of Medicine Lake, or 27 miles
southeast of Gordon, moving northeast at 25 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Highway 61 crossing the Snake River, Round Lake, Big Hill, Morgan
Lake, Billys Lake, Indian Hill, Intersection of Highway 61 and
Shadbolt Road, and Intersection of Highway 61 and Survey Valley Road.

This includes Highway 61 between mile markers 184 and 212.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4227 10211 4250 10220 4282 10157 4242 10131
TIME...MOT...LOC 1959Z 244DEG 20KT 4250 10186

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
Special weather statement, Aug 9, 2:45 PM MDT, 20 minutes before
Special Weather Statement
National Weather Service North Platte NE
345 PM CDT Sat Aug 9 2025

NEZ094-092130-
Western Cherry NE-
345 PM CDT Sat Aug 9 2025

...STRONG THUNDERSTORMS WILL IMPACT SOUTHWESTERN CHERRY COUNTY
THROUGH 430 PM CDT...

At 345 PM CDT, Doppler radar was tracking a cluster of strong
thunderstorms 22 miles north of Whitman, or 36 miles northwest of
Mullen, moving east at 25 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Highway 97 crossing the North Loup River, Speckel Meir Lake, Highway
97 crossing Big Creek, Sevenmile Hill, and Round Lake.

This includes the following highways...
 Highway 61 between mile markers 187 and 189.
 Highway 97 between mile markers 88 and 94.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4225 10167 4242 10175 4268 10114 4233 10098
TIME...MOT...LOC 2045Z 250DEG 20KT 4236 10161

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 1:47 PM MDTSpecial Weather StatementLBFGarden43 min
Aug 9, 2:00 PM MDTSpecial Weather StatementLBFSheridan45 min
Aug 9, 2:45 PM MDTSpecial Weather StatementLBFCherry45 min
Aug 9, 3:32 PM MDTSpecial Weather StatementLBFCherry43 min
Aug 9, 3:37 PM MDTSevere Thunderstorm WarningLBFCherry26 min
Aug 9, 3:55 PM MDTSevere Thunderstorm WarningLBFCherry65 min
Aug 9, 4:52 PM MDTSevere Thunderstorm Warning Considerable damage threatLBFBrown, Cherry, Rock30 min
Aug 9, 5:18 PM MDTSpecial Weather StatementLBFBlaine27 min
Aug 9, 5:44 PM MDTSpecial Weather StatementLBFBlaine46 min
Aug 9, 5:52 PM MDTSevere Thunderstorm WarningLBFBlaine, Brown29 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2025Every severe thunderstorm warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.